Wisconsin, 2014

Hail and Damaging Winds in Wisconsin, August 25, 2014

August 25, 2014 · NWS ARX · 16 events in 4 counties and zones

Two rounds of thunderstorms developed along a nearly stationary front during the early morning hours of August 25th across western Wisconsin. The first round of storms blew down some trees near Hixton (Jackson County) and hit Granton (Clark County) with estimated winds of 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Two rounds of thunderstorms developed along a nearly stationary front during the early morning hours of August 25th across western Wisconsin. The first round of storms blew down some trees near Hixton (Jackson County) and hit Granton (Clark County) with estimated winds of 70 mph. The second round of storms blew down trees from Brice Prairie (La Crosse County) through Melrose (Jackson County) to near Black River Falls (Jackson County). Several trees and a barn were blow down near Cataract (Monroe County) and a business in Sparta (Monroe County) had shingles removed from the roof by the high winds. Some hail also fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 24, 9:51 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 24, 9:51 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1051 PM CDT SUN AUG 24 2014

.UPDATE...
ISSUED AT 913 PM CDT SUN AUG 24 2014

THE FIRST WAVE OF CONVECTION HAS DEVELOPED AND TRACKED TO THE
NORTHEAST ACROSS EASTERN MINNESOTA AND NORTHWEST WISCONSIN WITH
JUST A FEW SHOWERS LEFT OVER GOING DOWN INTO CENTRAL IOWA. THE
FOCUS NOW SHIFTS TO THE SECOND WAVE OF CONVECTION THAT IS EXPECTED
TO DEVELOP OVERNIGHT AS A WEAK MID LEVEL SHORT WAVE TROUGH LIFTS
NORTHWARD FROM THE CENTRAL PLAINS. THIS CONVECTION IS EXPECTED TO
DEVELOP OUT AHEAD OF A EASTWARD PROPAGATING SURFACE COLD FRONT
THAT CURRENTLY EXTENDS FROM THE TWIN CITIES DOWN THE I-35 CORRIDOR
AND THEN BACK SOUTHWEST TOWARD OMAHA. THIS AIR MASS AHEAD OF THE
FRONT WILL REMAIN VERY UNSTABLE THROUGH THE OVERNIGHT HOURS WITH
25.00Z RAP SOUNDINGS SHOWING ABOUT 2000-4000 J/KG OF ELEVATED
INSTABILITY OUT IN THE WARM SECTOR. HOWEVER...THE WIND FIELD FROM
THE TOP OF THE LOW LEVEL INVERSION ON UP IS ALL UNIDIRECTIONAL AND
AT THE SAME SPEED...SO THERE IS ALMOST NO WIND SHEAR TO WORK WITH.
THE PAST FEW RUNS OF THE HRRR HAVE BEEN FAIRLY CONSISTENT WITH
SHOWING CONVECTION INITIATING OVER CENTRAL IOWA OVER THE NEXT FEW
HOURS AND THEN DEVELOPING NORTHWARD ALONG THE FRONT INTO WESTERN
WISCONSIN. GIVEN THE HIGH INSTABILITY...LOW SHEAR
ENVIRONMENT...CAN NOT RULE OUT A FEW ISOLATED STORMS THAT COULD
PRODUCE SOME MARGINALLY SEVERE HAIL ALONG WITH BRIEF HEAVY
DOWNPOURS...BUT IT SHOULD NOT BE A WIDESPREAD EVENT.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 304 PM CDT SUN AUG 24 2014

THE MAIN CONCERN IS WITH THE RAIN CHANCES THROUGH THE PERIOD.

SURFACE ANALYSIS THIS AFTERNOON SHOWS AN AREA OF LOW PRESSURE OVER
NORTH DAKOTA WITH A COLD FRONT TRAILING SOUTH THROUGH WESTERN
MINNESOTA INTO NEBRASKA. WATER VAPOR IMAGERY SHOWS A WOUND UP
UPPER LEVEL LOW OVER EASTERN MONTANA THAT WAS LIFTING TO THE
NORTHEAST.

THE 24.12Z MODELS ARE ALL IN REASONABLY GOOD AGREEMENT WITH THE
HANDLING OF THE UPPER LEVEL SYSTEM. IT WILL CONTINUE TO MOVE
NORTHEAST REACHING WESTERN ONTARIO BY MONDAY EVENING. THE MAIN
SHORT WAVE TROUGH WITH THIS SYSTEM IS VERY NEAR THE UPPER LEVEL
LOW AND IS EXPECTED TO REMAIN THAT WAY. THIS TAKES THE PV
ADVECTION IN THE 500-300 MB LAYER FROM EASTERN NORTH DAKOTA ACROSS
NORTHWEST MINNESOTA INTO ONTARIO. THIS WILL TAKE THE BULK OF THE
UPPER LEVEL FORCING WELL NORTH OF THE REGION BUT SOME UPPER LEVEL
DIVERGENCE SHOULD SPREAD ACROSS THE AREA TONIGHT AS THE RIGHT
ENTRANCE REGION OF THE UPPER LEVEL JET MOVES OVER. AS THE FRONT
MOVES IN TONIGHT...SOME WEAK FRONTOGENESIS SHOULD OCCUR IN THE
850-500 MB LAYER. GOOD LOW LEVEL WARM AIR ADVECTION AHEAD OF THE
FRONT WILL HELP TO GENERATE 4 TO 6 UBAR/S OF UP GLIDE ON THE 310K
ISENTROPIC SURFACE WITH THE MOISTURE TRANSPORT ON THIS SURFACE
EXPECTED TO BE INTO THE AREA FROM LATE EVENING THROUGH THE
OVERNIGHT HOURS. THE 24.12Z SOUNDING FROM KMPX SHOWS A STRONG CAP
IS IN PLACE BETWEEN 850 AND 700 MB AND THE CONCERN BECOMES WHETHER
THE FORCING WILL BE STRONG ENOUGH TO BREAK THE CAP. THE 24.12Z NAM
BUFKIT SOUNDINGS SUGGEST THAT THE CAP MAY WEAKEN BUT NOT TOTALLY
BREAK AND THIS IS REFLECTED IN THE MODEL ONLY PRODUCING SOME
SCATTERED ACTIVITY ALONG THE FRONT AS IT COMES THROUGH. THE
24.12Z GFS AND ECMWF SHOW MUCH MORE QPF ALONG THE FRONT SUGGESTING
THE CAP WILL BREAK. THE SHORT TERM MESO-MODELS ARE ABOUT AS
EQUALLY SPLIT. THE 24.12Z HI-RES ARW LOOKS TO HOLD THE CAP IN
PLACE WITH ALMOST NO ACTIVITY OVER THE AREA...WHILE THE HI-RES NMM
IS CLOSER TO THE NAM WITH JUST SOME SCATTERED ACTIVITY. THE 24.12Z
SPC WRF LOOKS TO DISSIPATE THE CAP AS EARLY AS LATE THIS AFTERNOON
WITH LOTS OF CONVECTION DEVELOPING ACROSS MINNESOTA AND MOVING
ACROSS THE AREA IN THE NIGHT. OUTPUT FROM THE 24.12Z HOP WRF IS
ALSO SPLIT WITH A COUPLE OF MEMBERS DEVELOPING LOTS OF CONVECTION
AND THE OTHER TWO STAYING WITH JUST SCATTERED ACTIVITY. IF THE CAP
WOULD BREAK...THE BEST CHANCE FOR THIS TO OCCUR WOULD BE ACROSS
THE NORTHERN SECTIONS OF THE FORECAST AREA CLOSER TO THE DYNAMIC
FORCING AND WILL MAINTAIN THE LIKELY RAIN CHANCES ACROSS THAT AREA
WHILE TAPERING DOWN TO 30 TO 40 PERCENT CHANCE ACROSS THE SOUTH.
SOME THREAT OF SEVERE ACROSS THE NORTH AS WELL IF THE CAP CAN
BREAK. PLENTY OF INSTABILITY WILL REMAIN IN PLACE AHEAD OF THE
FRONT WITH THE NAM SHOWING 1000-1500 J/KG OF ML CAPE ALONG WITH 40
KNOTS OF 0-3KM SHEAR. DAMAGING WINDS AND HEAVY RAIN SHOULD BE THE
MAIN THREATS AS WARM CLOUD DEPTHS WILL REMAIN IN THE 3.5 TO 4 KM
RANGE AHEAD OF THE FRONT. MAY ALSO HAVE TO AWARE OF A SPIN UP
TORNADO THREAT AS A DIFFERENTIAL HEATING BOUNDARY IS IN PLACE ON
THE CLOUD EDGE. IF THIS BOUNDARY MAINTAINS ITSELF INTO THE
EVENING...THE NAM INDICATES THE 0-1KM SHEAR WILL INCREASE TO
AROUND 25 KNOTS.

THE FRONT SHOULD THEN PASS THROUGH THE AREA MONDAY WITH THE
POSSIBILITY OF SOME SCATTERED ACTIVITY ALONG IT. NOT MUCH FORCING
ALONG THE FRONT BUT COULD SEE A DIURNAL INCREASE IN THE ACTIVITY
DURING THE AFTERNOON WHEN THE ML CAPE SHOULD AGAIN BE IN THE
2000-3000 J/KG RANGE.

THE MODELS THEN HAVE REALLY TRENDED TOWARD PUSHING THIS FRONT
FARTHER SOUTH FROM MONDAY NIGHT INTO TUESDAY NIGHT AS THE HIGH
PRESSURE BUILDING IN BEHIND IT IS MUCH STRONGER. MODELS CONTINUE
TO SHOW A SHORT WAVE TROUGH MOVING ALONG THE UPPER LEVEL RIDGE
AXIS AND INTERACTING WITH THE FRONT. IF THE FRONT DOES PUSH AS FAR
SOUTH AS THE MODELS ARE CURRENTLY INDICATING...THIS WOULD PLACE
THE HIGHEST RAIN CHANCES SOUTH OF THE IOWA/MINNESOTA BORDER. WILL
MAINTAIN SOME 50 TO 60 PERCENT CHANCES FROM MONDAY NIGHT INTO
TUESDAY NIGHT...BUT LIMIT THEM TO THE SOUTHERN SECTIONS.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 304 PM CDT SUN AUG 24 2014

THE FRONT IS EXPECTED TO STILL NOT BE TOO FAR SOUTH OF THE AREA
BY THE MIDDLE OF THE WEEK. THE 24.12Z ECMWF AND GFS IN DECENT
AGREEMENT OF BRINGING ANOTHER SHORT WAVE TROUGH ACROSS THE TOP OF
THE RIDGE AXIS WITH A SURFACE LOW MOVING ALONG THE FRONT. BASED ON
THIS...WILL HAVE UP TO 50 PERCENT CHANCES ACROSS THE SOUTH FROM
WEDNESDAY INTO THURSDAY NIGHT. THE RAIN CHANCES SHOULD THEN
DIMINISH TO CLOSE OUT THE WEEK INTO THE WEEKEND AS HIGH PRESSURE
BUILDS IN BEHIND THE MID WEEK SYSTEM.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1051 PM CDT SUN AUG 24 2014

SHOWERS AND THUNDERSTORMS ARE LIKELY OVERNIGHT INTO MONDAY MORNING
AHEAD OF A COLD FRONT THAT CURRENTLY IS IN EASTERN
MINNESOTA/CENTRAL IOWA. A HIGHLY UNSTABLE AIR MASS AHEAD OF THIS
FRONT SHOULD HELP TO KEEP THIS LINE OF DEVELOPING THUNDERSTORMS
GOING AS THEY TRACK TO THE EAST OVERNIGHT WITH VISIBILITY LIKELY
DROPPING DOWN TO IFR FOR A BRIEF PERIOD. WINDS WILL THEN SHIFT
AROUND TO THE WEST THIS AFTERNOON ON INTO MONDAY NIGHT AS THE
FRONT SLOWLY SHIFTS TO THE EAST.

&&

.HYDROLOGY...
ISSUED AT 304 PM CDT SUN AUG 24 2014

HEAVY RAIN WILL BE A THREAT WITH ANY STORMS THAT DEVELOP TONIGHT.
WARM CLOUD DEPTHS WILL BE IN THE 3.5 TO 4 KM RANGE WITH
PRECIPITABLE WATERS APPROACHING TWO INCHES. THE CONCERN FOR HEAVY
RAIN AND POSSIBLE FLOODING WITH THE STALLED FRONT FOR THE EARLY
PART OF THE WEEK ARE DIMINISHING WITH THE FRONT EXPECTED TO PUSH
FARTHER SOUTH. THE HIGHEST AXIS OF PRECIPITABLE WATERS SHOULD LAY
UP SOUTH OF THE FRONT ACROSS SOUTHERN IOWA/NORTHERN MISSOURI INTO
ILLINOIS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

UPDATE...HALBACH
SHORT TERM...04
LONG TERM...04
AVIATION...HALBACH
HYDROLOGY...04
Hazardous weather outlook, Aug 24, 8:16 PM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
916 PM CDT SUN AUG 24 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
916 PM CDT SUN AUG 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST TO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME LIKELY OVERNIGHT...WITH A FEW
STRONG...POSSIBLY SEVERE STORMS WITH LARGE HAIL...STRONG WINDS AND
HEAVY RAIN THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE THUNDERSTORM CHANCES THROUGH THE PERIOD. WHILE ITS
UNCERTAIN IF ANY DAY WILL HOLD AN ORGANIZED SEVERE THREAT...ANY
STRONGER STORM WOULD BE CAPABLE OF HEAVY DOWNPOURS...SMALL HAIL
AND GUSTY WINDS.

WITH SEVERAL ROUNDS OF THUNDERSTORMS EXPECTED THIS WEEK...
REPEATED SOAKINGS COULD RESULT IN RIVER RISES OR POSSIBLY FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

HALBACH/RIECK

In the hours before

Special weather statement, Aug 25, 12:04 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
104 AM CDT MON AUG 25 2014

IAZ010-011-029-030-MNZ088-095-096-WIZ032>034-041-250730-
WINNESHIEK-ALLAMAKEE-FAYETTE-CLAYTON-WINONA-FILLMORE-HOUSTON-
BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-
INCLUDING THE CITIES OF...DECORAH...WAUKON...OELWEIN...WINONA...
BLACK RIVER FALLS...LA CROSSE
104 AM CDT MON AUG 25 2014

...SCATTERED STRONG STORMS DEVELOPING...

A BAND OF SCATTERED SHOWERS AND THUNDERSTORMS HAS DEVELOPED FROM
NORTH CENTRAL WISCONSIN DOWN INTO SOUTHEAST MINNESOTA. A FEW OF
THESE STORMS COULD BRIEFLY PRODUCE SOME LOCALLY HEAVY
RAINFALL...GUSTY WINDS TO 40 MPH...AND SMALL HAIL TO THE SIZE OF
HALF AN INCH. A STRONGER CLUSTER OF STORMS IS MOVING INTO
NORTHEAST IOWA AND COULD CONTINUE TO PRODUCE SOME STRONG WINDS AND
LARGE HAIL AS IT TRACKS TO THE EAST OVER THE NEXT FEW HOURS.

HALBACH
Local storm report, Aug 25, 12:22 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
122 AM CDT MON AUG 25 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HAIL             OSAGE                   43.28N 92.81W
08/25/2014  M0.25 INCH       MITCHELL           IA   LAW ENFORCEMENT

            PEA SIZE HAIL

&&

BOYNE
Local storm report, Aug 25, 12:27 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
127 AM CDT MON AUG 25 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     HAIL             RUDD                    43.13N 92.90W
08/25/2014  E0.25 INCH       FLOYD              IA   PUBLIC

            PEA SIZE HAIL

&&

BOYNE
Special weather statement, Aug 25, 12:37 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
137 AM CDT MON AUG 25 2014

IAZ008>010-018-019-029-MNZ094-095-250715-
FLOYD-WINNESHIEK-FAYETTE-MITCHELL-HOWARD-CHICKASAW-FILLMORE-MOWER-
137 AM CDT MON AUG 25 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN FLOYD...WESTERN
WINNESHIEK...NORTHWESTERN FAYETTE...EASTERN MITCHELL...HOWARD...
CHICKASAW...SOUTHERN FILLMORE AND SOUTHEASTERN MOWER COUNTIES...

AT 137 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF LIME SPRINGS TO 6 MILES SOUTH OF
CHARLES CITY...AND MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  LIME SPRINGS AROUND 145 AM CDT.
  PRESTON AND HARMONY AROUND 200 AM CDT.
  NEW HAMPTON AND CANTON AROUND 205 AM CDT.
  FREDERICKSBURG AND LANESBORO AROUND 210 AM CDT.
  LAWLER...PROTIVIN...WAUCOMA AND JERICO AROUND 215 AM CDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4361 9252 4380 9173 4291 9209 4291 9290
TIME...MOT...LOC 0637Z 249DEG 38KT 4352 9236 4297 9269

HALBACH
Local storm report, Aug 25, 12:45 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
145 AM CDT MON AUG 25 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HAIL             LE ROY                  43.51N 92.51W
08/25/2014  E1.00 INCH       MOWER              MN   BROADCAST MEDIA

            KAAL-TV VIEWER

&&

BOYNE
Special weather statement, Aug 25, 12:53 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
153 AM CDT MON AUG 25 2014

WIZ029-034-250745-
CLARK-JACKSON-
153 AM CDT MON AUG 25 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLARK AND NORTHERN
JACKSON COUNTIES...

AT 153 AM CDT...A STRONG THUNDERSTORM WAS 9 MILES NORTHWEST OF BLACK
RIVER FALLS...MOVING NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  BLACK RIVER FALLS AROUND 205 AM CDT.
  HATFIELD AROUND 210 AM CDT.
  NEILLSVILLE AROUND 225 AM CDT.
  SHORTVILLE AROUND 230 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE THE MAJESTIC PINES
CASINO...ALMA CENTER...HIGHWAY 95 AND 73 AND SIDNEY.

LAT...LON 4423 9115 4425 9115 4425 9116 4441 9116
      4466 9056 4442 9040
TIME...MOT...LOC 0653Z 245DEG 40KT 4437 9102

HALBACH

The radar

The La Crosse radar (KARX), 60 km away, was scanning. The volume nearest the first event began at 07:05 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 25, 1:05 AM CST
Where
Jackson County, 3.4 mi SE of Hixton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
44.340, -90.980

Trees were blown down southeast of Hixton.

Thunderstorm Wind, Jackson

When
August 25, 1:08 AM CST
Where
Jackson County, 0.8 mi SSW of Disco
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
44.260, -91.009

Trees were blown down northwest of Irving along County Road X.

Hail, Jackson

When
August 25, 1:22 AM CST
Where
Jackson County, Hatfield
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.420, -90.730

Thunderstorm Wind, Clark

When
August 25, 1:34 AM CST
Where
Clark County, 0.85 mi NE of Granton
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
44.590, -90.460

Numerous trees were blown down or uprooted in Granton. Some of these trees landed on houses and across roads. Power lines were also down causing around 200 customers to loose power.

Thunderstorm Wind, La Crosse

When
August 25, 1:57 AM CST
Where
La Crosse County, 1.64 mi ESE of Lytle
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.940, -91.300

Trees and power lines were blown down across Brice Prairie.

Thunderstorm Wind, La Crosse

When
August 25, 2:01 AM CST
Where
La Crosse County, 2.26 mi ESE of Midway
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.915, -91.210

Trees were blown down on County Road S in Onalaska.

Thunderstorm Wind, La Crosse

When
August 25, 2:02 AM CST
Where
La Crosse County, 0.85 mi SW of Holmen
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
43.960, -91.260

High winds pushed a shed into a fence in Holmen and blew down some trees.

Thunderstorm Wind, Jackson

When
August 25, 2:06 AM CST
Where
Jackson County, 3.04 mi S of Melrose
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
44.087, -91.009

Trees were either snapped off or uprooted south of Melrose.

Thunderstorm Wind, Jackson

When
August 25, 2:07 AM CST
Where
Jackson County, Melrose
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
44.130, -91.000

Trees and power lines were blown down in Melrose.

Thunderstorm Wind, Monroe

When
August 25, 2:10 AM CST
Where
Monroe County, 0.85 mi NE of Sparta
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.940, -90.810

Trees and a large business sign were blown down in Sparta. A business sustained roof damage when the winds blew the shingles off the building. Around 1,600 customers lost power from downed power lines.

Thunderstorm Wind, Monroe

When
August 25, 2:12 AM CST
Where
Monroe County, 0.85 mi NW of Cataract
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
44.090, -90.840

Large trees and branches were blown down northeast of Cataract.

Thunderstorm Wind, Monroe

When
August 25, 2:13 AM CST
Where
Monroe County, 3.49 mi N of Cataract
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
44.130, -90.840

A barn was blown down north of Cataract.

Thunderstorm Wind, Jackson

When
August 25, 2:18 AM CST
Where
Jackson County, 1.64 mi WNW of Shamrock
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
44.190, -90.830

Trees and branches were blown down west of Shamrock.

Hail, Jackson

When
August 25, 2:18 AM CST
Where
Jackson County, 1.64 mi WNW of Shamrock
Measured
0.88 in hail
Reported by
Public
Coordinates
44.190, -90.830

Thunderstorm Wind, Jackson

When
August 25, 2:24 AM CST
Where
Jackson County, 1.21 mi SW of Black River Falls Ar
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
44.240, -90.870

Trees and power lines were blown down southwest of Black River Falls.

Thunderstorm Wind, Monroe

When
August 25, 2:33 AM CST
Where
Monroe County, 0.69 mi N of Tomah
Measured
51 kt (59 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
43.990, -90.500

Trees and large branches were blown down in Tomah.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535480, 535479, 535471, 535472, 535473, 535487, 535461, 538597, 535474, 535478, 535475, 535476, 535482, 535483, 535477, 535481.